Jump to content

Guilhem: Messy ginseng withdrawal? How to set oneself back on track?


Guilhem

Recommended Posts

Hello and thank you for providing a venue to discuss antidepressants withdrawal. 

 

My problem is as follows: I came back to my old, normal self following a violent cold-turkey withdrawal from escitalopram. Although I only took the drug for two weeks, I experienced severe insomnia, urge to pee, extreme anxiety and sexual dysfunction shortly after quitting. The GP who prescribed the drug ascribed the symptoms to "severe occupational burnout". I also experienced restless leg syndrome on days 7-12 of my escitalopram round. Here again, the GPs said this was all due to "stress". 

 

The symptoms faded away. I have been on and off hydroxyzine and Ambien to help with the symptoms during the first weeks, before stopping those two drugs too. 

 

The only remaining symptoms were some form of emotional blunting (in particular inability to shed tears) and mild sexual dysfunction.  

 

The real problem started on 9 June, when I embarked on a 1-week round of ofloxacin (a fluoroquinolone antibiotic) to treat an infection which, it later turned, did not exist (thanks again GP).

 

I experienced the usual side effects of the drug (insomnia, leg pain, etc...). Those faded away quickly. 

 

However, ofloxacin caused a rebound in two of my early escitalopram withdrawal symptoms: emotional flatness and severe sexual dysfunction. It happened the day following the first ofloxacin dose. 

 

I should note that I have been taking 200 mg of Panax Ginseng (i.e. 20 mg of ginsenosides) daily since the beginning of June. There may have been a sorry drugs interaction as fluoroquinolones can pose a risk of serotonin syndrome when taken in combination with antidepressants, and Ginseng is often said to act as a mild SNRI. 

 

I then made a slowish recovery from those symptoms until 17 August, when I lowered the Ginseng dose to 100 mg daily. After a short bout of severe sexual dysfunction, I went back to my August status quo, although I did it a bit messily (200 mg on 16 August, missed dose on 17 August, 200 mg again on 18 August, 100 mg on 18 August). 

 

I then missed a dose on 24 August, went back to 50 mg on 25 August, and have been taking 100 mg again since 26 August. 

 

However, I have been experiencing severe sexual symptoms and some form of bad mood since 25 August. This did not resolve, like it did the first time I lowered the dose. I also experience some agitation during the day, and sometimes a mild tingling in my fingers, although that may be related to stress.  Again, I felt I started to make slight progress on the sexual front since my June ofloxacin incident. That progress has been erased and I now feel nearly asexual. My mood has deteriorated, and I feel emotionally number than usual. 

 

Should I stick to the 100 mg Ginseng dose for a while before engaging in a proper taper, or lower the dose back to 50 or 75 mg now, for example? 

 

Ginseng is not a random supplement; it is often said to act as a soft SNRI (something I learned a few weeks ago). It is also not recommended to take it for more than 3 months. Hence my decision to quit quickly. 

 

The thing is that am taking ginseng in capsules, and it is often not advised to open capsules as the substance may be absorbed differently by the body when taken in powder form, irrespective of the dose. The ginseng capsules also contain various vitamines (B5, B6, B9, B2, D3, B2, C), zinc and magnesium. 

 

Besides, I am smoking 10-15 cigs a day, and I have been smoking more since the incident of this week. That may be an issue, as nicotine is serotonergic. 

 

Thanks in advance. 

 

 

 

Edited by arbor
adding a sentence on capsules

14 pills of escitalopram (5mg*13 and 1*10mg, two weeks) in April 2021. Quit cold turkey. 2 pills of Wellbutrin (150 mg) upon quitting of escitalopram.


1-week round of ofloxacin (antiobitic) in mid-June. 


Daily 20mg dose of ginsenosides (i.e. 200 mg of Panax Ginseng) from mid-June to mid-August.


Tappered the dose to 100 mg on 18 August. I then missed a dose on 25 August, went back on 50 mg on 26 August, and have been taking 100 mg since then.

 

I have also been taking a supplement stack with calcium, zinc, omega-3, magnesium, vitamine A, C, D3 and various other B vitamines since early June. 
 

Link to comment
  • arbor changed the title to Guilhem: Messy ginseng withdrawal? How to set oneself back on track?
  • Moderator

Hello @Guilhem

Welcome to SA. 

Congratulations for getting off escitalopram.  

I appreciate your listing of your drugs, but wonder if you could tighten up the list to just dates and dosages.  Here's a link to help you do that:

 

Please put your withdrawal history in your signature

 

I understand that your concern right now is with your use of ginseng and nicotine.  We don't have a lot of information about these, but here are some links you might find interesting:

Gingko and Ginseng -   (Ginseng begins further into the conversation)

Smoking cessation, nicotine, e-cigs - 

 

Since your withdrawal from escitalopram is recent, I would suggest that your system is still highly sensitive, and that your current symptoms have to do with a fragile nervous system.  I encourage you to be as gentle and patient as you can as you're still very vulnerable.

 

We don't suggest many supplements, but 2 that many of us find helpful are magnesium, omega-3, and melatonin. Here are the links for info about those. It is suggested to add one at a time, and start with a low dose to see how it affects you. 

 

Magnesium

Omega 3 Fish Oil

 

This link may be useful:

PSSD Post-SSRI sexual dysfunction - Symptoms and self-care

This is your Introduction site where you can ask questions and connect with other members.

I'm glad you've found us. 

Arbor

Zoloft: 1995 - 2015

Prozac: 2015 - 2018 (tapered from 40mg x day on July 31 to 30mg on August 31 to 20mg on September 31 to 10mg October 31 to 0mg on  December 15, 2018

Gabapentin: 2016 to 2019  (tapered from 300mg x day to 150mg on August 31, 2019 to 75mg on September 15 to 50mg on September 31 to 25ishmg on October 15 to 0mg on December 1, 2019

Enalapril: 2010 - 2019

Lipitor: 2017 -2017

Metformin: 2000 - 2020

Liothyronine: 2007 - 2019

Levothyroxine: 2000 - 

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy